Hail, Linn
- When
- March 31, 8:00 PM CST
- Where
- Linn County, 0.69 mi S of Springville
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.060, -91.450
Quarter sized hail fell 5 miles north northeast of Cedar Rapids at 900 pm CDT March 31.
Showers and thunderstorms moved eastward across much of eastern Iowa during the evening of March 31, as a warm front lifted through the region. Some of the storms surpassed severe thresholds producing large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Showers and thunderstorms moved eastward across much of eastern Iowa during the evening of March 31, as a warm front lifted through the region. Some of the storms surpassed severe thresholds producing large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Mar 31, 7:53 PM CST, 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 853 PM CDT SAT MAR 31 2012 .UPDATE... THUNDERSTORMS HAVE DEVELOPED AS EXPECTED...THOUGH THE INITIATION JUST WEST OF THE CWA WILL WARRANT UPGRADING TO LIKELY POPS OVER ABOUT THE CENTRAL 1/3 OF THE CWA FROM NORTH TO SOUTH. THIS FAT ZONE ALONG INTERSTATE 80 ROUGHLY...WILL SEE ELEVATED STORMS...AND FOR THE NEXT FEW HOURS...COULD SEE A STORM PRODUCING NEAR SEVERE HAIL. THIS IS MOST LIKELY NEAR THE CEDAR RAPIDS METRO...BUT COULD BE ANYWHERE NEW STORMS FIRE OVER THE NEXT COUPLE HOURS. LATER...CONGEALING INTO A SMALL MCS IS LIKELY...AND THEN THE HAIL THREAT SHOULD BE LESSER. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && ERVIN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 806 PM CDT SAT MAR 31 2012 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-011000- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 806 AM CDT SAT MAR 31 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TONIGHT THE STORM PREDICTION CENTER HAS MOST THE OUTLOOK AREA IN EASTERN IOWA AND NORTHWEST ILLINOIS IN A SLIGHT RISK FOR SEVERE STORMS TONIGHT. A CLUSTER OF THUNDERSTORMS WILL MOVE OVER THE OUTLOOK AREA OVERNIGHT. THE STRONGEST STORMS MAY BE CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER. THE MOST LIKELY AREA TO SEE STORMS WILL BE ROUGHLY FROM MARSHALLTOWN TO THE QUAD CITIES...TO PRINCETON ILLINOIS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF THUNDERSTORMS OVER NORTHWEST ILLINOIS SUNDAY MORNING. THESE STORMS ARE NOT EXPECTED TO BE SEVERE...BUT THEY COULD PRODUCE SOME SMALL HAIL. THERE IS A CHANCE OF MORE THUNDERSTORMS MONDAY AND MONDAY NIGHT. IT IS TOO SOON TO DETERMINE THE RISK OF THE SEVERE WEATHER WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. SHEETS/DLF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 839 PM CDT SAT MAR 31 2012 IAZ051>053-063>068-076>078-ILZ015-024-010400- BENTON-LINN-JONES-IOWA-JOHNSON-CEDAR-CLINTON-MUSCATINE-SCOTT- KEOKUK-WASHINGTON-LOUISA-ROCK ISLAND-MERCER- INCLUDING THE CITIES OF...VINTON...CEDAR RAPIDS...ANAMOSA... MARENGO...IOWA CITY...TIPTON...CLINTON...MUSCATINE...BETTENDORF... DAVENPORT...SIGOURNEY...WASHINGTON...WAPELLO...MOLINE... ROCK ISLAND...ALEDO 839 PM CDT SAT MAR 31 2012 ...STRONG THUNDERSTORMS DEVELOPING THIS EVENING... A CLUSTER OF STRONG THUNDERSTORMS OVER CENTRAL IOWA WILL CONTINUE TO DEVELOP AND SPREAD EAST TONIGHT. THE STRONGEST STORMS ARE LIKELY TO PRODUCE HAIL UP TO THE SIZE OF PENNIES AND BRIEF HEAVY RAIN. ALL THUNDERSTORMS ARE LIKELY TO PRODUCE FREQUENT CLOUD TO GROUND LIGHTNING TONIGHT. THE STORMS WILL MOVE INTO THE CEDAR RAPIDS...IOWA CITY...AND QUAD CITY METRO AREAS THIS EVENING. ..ERVIN..
The Quad Cities radar (KDVN), 88 km away, was scanning. The volume nearest the first event began at 01:58 UTC.
20 hail. Local standard time, as filed.
Quarter sized hail fell 5 miles north northeast of Cedar Rapids at 900 pm CDT March 31.
Nickel sized hail fell 5 miles north northeast of Cedar Rapids at 901 pm CDT March 31.
Dime to nickel sized hail fell between Vinton and Shellsburg along 64th Street at 912 pm CDT March 31.
Quarter sized hail fell in Shellsburg at 917 pm CDT March 31.
Pea to quarter sized hail fell near Blairs Ferry Road and 10th between Cedar Rapids and Hiawatha at 925 pm CDT March 31. The hail covered the ground.
Nickel to quarter sized hail fell on the northeast side of Cedar Rapids at 928 pm CDT March 31.
Nickel sized hail fell along Collins Rd in Cedar Rapids at 930 pm CDT March 31. The hail covered the ground.
Dime sized hail fell at Noelridge Church in Cedar Rapids at 930 pm CDT March 31.
Dime sized hail fell 3 miles northeast of Cedar Rapids at 931 pm CDT March 31.
Dime sized hail fell 4 miles northeast of Cedar Rapids at 931 pm CDT March 31.
Pea to dime sized hail fell in Marion for about five minutes beginning around 932 pm CDT March 31.
Dime sized hail fell in Cedar Rapids at 933 pm CDT March 31.
Dime sized hail fell at Lindale Mall in Cedar Rapids at 937 pm CDT March 31.
Tennis ball sized hail fell in Clarence around 950 pm CDT March 31. It hailed from 950 pm until 1020 pm.
Quarter to silver dollar sized hail fell about 1 mile east of Clarence at 951 pm CDT March 31.
Quarter sized hail fell in Lowden at 955 pm CDT March 31.
Golf ball sized hail fell in Clarence around 955 pm CDT March 31. The hail lasted for 5 to 7 minutes. This report was relayed by a trained spotter.
Half dollar sized hail fell 1 mile southeast of Lowden at 1003 pm CDT March 31.
Nickel sized hail fell about 5 miles west of Wyoming around 1020 pm CDT March 31.
Dime to quarter sized hail fell in Wheatland at 1033 pm CDT March 31. This report was relayed by law enforcement.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 373185, 373186, 373187, 373188, 373189, 373190, 373191, 373208, 373192, 373193, 373194, 373195, 373197, 373200, 373201, 373202, 373203, 373204, 373205, 373206.